Alert archive / California / Small Craft Advisories in 2014

Small Craft Advisory 195, NWS San Francisco Bay Area, CA

December 28, 2014

NWS San Francisco Bay Area, CA issued this small craft advisory at Dec 28, 2014, 2:38 PM PST. It took effect at Dec 29, 2014, 3:00 PM PST. It was in force for 46 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2014, 2:38 PM PST (22:38 UTC)
In effect from
Dec 29, 2014, 3:00 PM PST
Expired
Dec 31, 2014, 1:00 PM PST
In force
46 hr
Issued by
NWS San Francisco Bay Area, CA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this small craft advisory went out at Dec 28, 9:57 AM PST, 4 hours 41 minutes earlier.

Area forecast discussion, Dec 28, 9:57 AM PST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
957 AM PST SUN DEC 28 2014

...A STRONG COLD BUT DRY STORM SYSTEM EXPECTED TO ARRIVE ON TUESDAY
WILL BRING GUSTY WINDS AND COLD TEMPERATURES TO THE AREA FROM LATE
TUESDAY THROUGH EARLY WEDNESDAY...

.SYNOPSIS...HIGH PRESSURE POSITIONED OVER THE FORECAST AREA WILL
PROVIDE DRY AND SEASONABLE WEATHER THROUGH MONDAY. ON TUESDAY A
STRONG BUT MAINLY DRY COLD STORM SYSTEM WILL MOVE THROUGH THE
STATE. ISOLATED SHOWERS WITH SNOW LEVELS TO AROUND 2500 FEET
ACROSS THE BAY AREA. HOWEVER THE MAIN STORY AND IMPACT WILL BE
BLUSTERY WINDS LATER TUESDAY INTO WEDNESDAY...ESPECIALLY IN THE
HILLS. HIGH PRESSURE REBUILDS THURSDAY THROUGH NEXT WEEKEND WITH
DRY AND SEASONABLE WEATHER.

&&

.DISCUSSION...AS OF 9:40 AM PST SUNDAY...ALTHOUGH CHILLY
ON AVERAGE TEMPERATURES HAVE STARTED OFF BETWEEN 2 TO 5 DEGREES
WARMER THIS MORNING THAN THOSE OBSERVED YESTERDAY MORNING. IN FACT
NAPA AIRPORT IS REPORTING A TEMPERATURE 36 WHICH IS 5 DEGREES
WARMER THAN YESTERDAY AT THIS HOUR. THERE ARE A FEW COLD SPOTS
THIS MORNING NEAR SANTA CRUZ WHERE TEMPERATURES FELL BELOW
FREEZING SUCH AS SCOTTS VALLEY WHICH IS REPORTING A LOW OF 30.
THESE SPOTS SHOULD WARM UP QUICKLY TODAY. MOST AREAS WILL
EXPERIENCE SUNNY SKIES AND AFTERNOON TEMPERATURES INTO THE 50S
TODAY AS HIGH PRESSURE REMAINS POSITIONED OVER THE AREA.

WITH BENIGN WEATHER EXPECTED TODAY AND MONDAY OUR FOCUS SHIFTS TO A
COLD DRY STORM SYSTEM EXPECTED TO ARRIVE ON TUESDAY. THE 1200Z
RUNS OF THE GFS40...NAM12 AND THE 0000Z ECMWF HAVE ALL INITIALIZED
WELL WITH THE CURRENT SYNOPTIC PATTERN AND ARE IN GOOD AGREEMENT
THROUGH THE NEXT 84 HOURS. YESTERDAY THE MODELS REALLY STARTED TO
LOCK IN ON THE TIMING AND POSITION OF THIS STORM SYSTEM WHICH WILL
SLIDE IN FROM THE GREAT BASIN ON TUESDAY. THE TRACK OF THIS STORM
WILL FORCE COLD DRY AIR INTO OUR AREA WITH THE GREATEST IMPACT
BEING STRONG WINDS OVER THE NORTH BAY AND EAST BAY HILLS IN
ADDITION TO COLD OVERNIGHT TEMPERATURES. SNOW LEVELS ARE
ANTICIPATED TO FALL TO 2500 TO 3000 FEET...SO ANY PRECIPITATION
THAT DOES FALL WILL SNOW IN THE MOUNTAINS.

IN TERMS OF THE WIND THE 1200Z NAM12 IS SHOWING 45 TO 50 KT WINDS
AT 925MB OVER THE NORTH BAY MOUNTAINS AND EAST BAY HILLS. THE
1200Z GFS40 IS FORECASTING 50 TO 60 KTS OVER THE SAME LOCATION.
CROSS SECTIONAL ANALYSIS PERFORMED WITH THE GFS40 AND NAM12 SHOW
PLENTY OF WIND WITH STRONG DOWNWARD MOTION UP TO 20 UBARS OF
OMEGA. THIS ANALYSIS PROVIDES ME WITH A HIGH LEVEL OF CONFIDENCE
THAT THE NORTH BAY MOUNTAINS AND EAST BAY HILLS WILL SEE SUSTAINED WIND
SPEED IN THE ADVISORY LEVEL OF 35 TO 40 MPH WITH WARNING LEVEL
GUSTS UP TO 70 MPH. IN ADDITION...EARLIER IN THE SEASON OUR
PARTNERS MADE US AWARE OF THE POOR CONDITION THAT THE DROUGHT HAS
LEFT TREES IN IN THIS AREA AND THEIR SUSCEPTIBILITY TO WIND. THIS
INFORMATION SUGGESTS THAT A LARGE NUMBER OF TREES MAY BE BLOWN
DOWN BY THESE STRONG WINDS. THEREFORE...WE WILL BE ISSUING A WIND
MESSAGE WITH THE AFTERNOON FORECAST PACKAGE.

&&

.AVIATION...AS OF 4:30 AM PST SUNDAY...VFR WITH WINDS GENERALLY
10KT OR LESS. A COOL DRY AIR MASS OVER THE AREA WILL KEEP MOSTLY
CLEAR SKIES THROUGH THE FORECAST PERIOD. FAVORABLE AVIATION
WEATHER WILL CONTINUE AHEAD OF A VIGOROUS WIND STORM SCHEDULED TO
ARRIVE LATER TUESDAY.

VICINITY OF KSFO...VFR. WINDS 10KT OR LESS.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR.

&&

.MARINE...AS OF 09:49 AM PST SUNDAY...LIGHT WINDS UNDER HIGH
PRESSURE THROUGH MIDDAY TODAY. INCREASING NORTH TO NORTHWEST WINDS
THIS EVENING AND OVERNIGHT. WINDS WILL CONTINUE TO STRENGTHEN
THROUGH MIDWEEK BEFORE SUBSIDING LATE IN THE WEEK. A PERIOD OF
STEEP FRESH NORTH SWELL ENTERS THE NORTHERN WATERS TUESDAY AND
WEDNESDAY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...NONE.

PUBLIC FORECAST: LARRY
AVIATION/MARINE: DRP

VISIT US AT WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Dec 28, 3:55 AM PST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
355 AM PST SUN DEC 28 2014

CAZ506-507-510>513-516>518-528-282300-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
355 AM PST SUN DEC 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SECTIONS OF THE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.

.DAY ONE...SUNDAY AND SUNDAY NIGHT

SOME HIGH CLOUDS WITH HIGHS IN THE 50S TODAY WITH LOWS IN THE 30S
AND 40S TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD WEATHER SYSTEM FROM CANADA WILL BRING A REINFORCING SHOT OF
COLD AIR INTO THE REGION ON TUESDAY AND WEDNESDAY...PRODUCING
POSSIBLY THE COLDEST TEMPERATURES OF THE SEASON BY WEDNESDAY
NIGHT. A FEW SHOWERS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT...BUT
THE MAIN IMPACTS FROM THIS COLD WEATHER SYSTEM WILL BE GUSTY
WINDS AND COLD TEMPERATURES.

PRECIPITATION: ISOLATED SHOWERS ARE POSSIBLE TUESDAY AND TUESDAY
NIGHT WITH BRIEF SNOW SHOWERS POSSIBLE ON THE HIGHER MOUNTAINS.

WINDS: NORTH TO NORTHEAST WINDS COULD GUST AS HIGH AS 50 MPH FROM
TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING...MAINLY IN THE NORTH
AND EAST BAY HILLS.

COLD TEMPERATURES: FREEZING TEMPERATURES ARE POSSIBLE BY LATE
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ006-505-508-509-529-530-282300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
355 AM PST SUN DEC 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF THE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.

.DAY ONE...SUNDAY AND SUNDAY NIGHT

SOME HIGH CLOUDS WITH HIGHS IN THE 50S TODAY WITH LOWS IN THE 40S
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD WEATHER SYSTEM FROM CANADA WILL BRING A REINFORCING SHOT OF
COLD AIR INTO THE REGION ON TUESDAY AND WEDNESDAY...PRODUCING
POSSIBLY THE COLDEST TEMPERATURES OF THE SEASON BY WEDNESDAY
NIGHT. A FEW SHOWERS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT...BUT
THE MAIN IMPACTS FROM THIS COLD WEATHER SYSTEM WILL BE GUSTY
WINDS AND COLD TEMPERATURES.

PRECIPITATION: ISOLATED SHOWERS ARE POSSIBLE TUESDAY AND TUESDAY
NIGHT.

WINDS: NORTH TO NORTHEAST WINDS COULD GUST LOCALLY AS HIGH AS 40
MPH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. STRONGEST
WINDS WILL BE AT HIGHER ELEVATIONS.

COLD TEMPERATURES: FREEZING TEMPERATURES ARE POSSIBLE BY LATE
WEDNESDAY NIGHT...MAINLY IN INLAND VALLEYS. BUT PATCHY FROST
COULD OCCUR CLOSE TO THE COAST BY EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 1:55 PM PSTHigh Wind WatchMTRSan Mateo, Santa Clara, Santa Cruz14 hr

Nearby

Small Craft Advisories in California, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.